My View: Overhearing treatment of an opioid overdose

515
Facebooktwittergoogle_plusredditpinterestlinkedinmail

Thump, thump, thump. “Come on buddy, come on buddy,” the voice loudly exhorted from the other side of the partition. Beep, beep. “Powering up, powering, CLEAR,” the voice yelled, followed by a loud wham.

I heard the audio portion of this reality play on continuous loop through the opaque partition for what seemed like an hour, but was probably only about 20 minutes. I had come to the emergency department of INOVA Alexandria Hospital around midnight with my daughter because she had spiked a high fever with what turned out to be strep throat. Whoever was being treated on the other side of the partition was obviously experiencing something quite different.

Our nurse did not give out any personal information about the person being treated, and I never saw him, but when I asked what was going on, she shook her head and said, “Drugs.” I said it sounded like he might not make it and all she said was, “It’s bad.”

As this life and death scene played out not more than five feet away, I looked worriedly at my daughter to see how she was reacting. Fortunately, she was fairly serene in her high-fever stupor and was outwardly unaffected by the struggle for life taking place next to us. I felt sick to my stomach and was traumatized for weeks afterward by the surreal-seeming struggle for life that I had inadvertently overheard.

So many questions haunted me. Who was this guy in the ER, so close to death and alone?
He was apparently a young adult from the way the doctor talked to him. What had he overdosed on? Was this his first overdose, or was he someone who had been revived in the ER before, only to succumb again? Where was his family and how did they deal with his drug use – or were they even aware of it? What were his chances of not only surviving that night, but of kicking his addiction?

The emergency team kept working on the man. A couple of times they were able to get a steady heart rhythm and the revival effort would cease for a minute or two, but then
they would abruptly resume their resuscitation efforts.

Mercifully, they finally stopped, the unknown man’s heartbeat apparently restored. About an hour later, with my daughter’s condition diagnosed and her fever under control, we went home.

I never learned what happened to the guy on the other side of the partition.

Images of that night in the ER have popped into my head many times this year, though, as the Alexandria Times has delved into the topic of Opioids in Alexandria. The fifth installment in the series, “Why opioids are dangerous and addictive,” begins on page 1 of today’s paper. 

It’s one thing to be horrified and traumatized by hearing someone almost die from an overdose. As we have learned from hearing the stories of city EMTs and doctors during this series, it’s quite another thing to be the person working the front lines of the crisis, treating people who are near death from overdoses. The toll it takes on those folks is a form of Post Traumatic Syndrome, akin to what military soldiers suffer. 

What I can’t fathom is what it must be like to live with an addiction so strong that you wind up struggling, like that man, for your life.

The writer is co-publisher and editor of the Alexandria Times.

Facebooktwittergoogle_plusredditpinterestlinkedinmail